My 81-year-old father takes tranquilizers from the moment he wakes up, then stays in bed all day. Is this a form of depression?

Follow
Share
This question has been closed for answers. Ask a New Question.
Find Care & Housing
7

Answers

Show:
It could be depression and addiction. He needs to see a doctor ASAP hopefully accompanied by a caregiver.
Helpful Answer (0)
Report

My mom is on several anti-depressants prescribed by her psychiatrist. She cries easily and has anxiety/panic attacks. She hates being sleepy all of the time, so her MD gives her a stronger dose of xanax at bedtime and a weaker dose in the am, which seems to help. She still doses in the chair during the day but doesn't go to bed. (Mom is in an assisted living place, where she can be monitored). The main culprit in her drowsiness was the Xanax, a tranquilizer. It boiled down to not taking the med and getting these horrible panic attacks where she felt that she couldn't breathe and her heart would race, OR take the medicine and be a bit drowsy but not have the panic attacks. But as I said, changing the doseage and the times administered has helped.
Good Luck!!
Helpful Answer (1)
Report

Maggie1, he may have been prescribed tranquilizers for depression. Still sounds like he requires caregiving and medical supervision. His medical treatment may not be working, or he may simply be taking his prescription incorrectly. Ask him for his consent to join him on future doctor's visits as a matter of respect. That assumes he is cognitively able to understand why he should have a family patient advocate who cares. Even if he doesn't agree, though, you need to ensure that he is not posing a direct threat to his safety and health. I wouldn't delay seeking medical supervision in the situation you have shared. Good luck!
Helpful Answer (0)
Report

Maggie--In my opinion it does sound like some form of depression or even anxiety,,As stated already--who ordered the meds, and for what reason? Without knowing your Dad's medical background, I think it is pretty much impossible to go much further-If you can get back to the forum with more informaion on this--Then by all means, I would jump in and see what can be found.
Best to you in you search!
Hap
Helpful Answer (0)
Report

As others have stated he should see his doc and you, or someone, should go with him so that you will know why & when his is supposed to take the med. Depression can make one sleep a lot, the med can also cause one to sleep.

My mother has late stage alz. and she wants to sleep a lot. She would be perfectly content to stay in bed all the time. She was in a facility for three weeks for strengthening therapy & I just brought her home over the week-end. Some where in her mind she knows she is home and she thinks she can stay in bed till noon like she did before she went for therapy but she got up early in the facility so I have decided to make her get up early at home so that she is up more so that her meds will be evenly spaced, whereas, before they weren't really spaced evenly. She naps in the chair a lot, which is fine but I won't let her go back to bed until it is bedtime. She wants to be waited on hand & foot like she was in the facility but that is another story altogether. She does have a bit of depression but the doc has her on meds for it and she naps for about an hour after she takes it, she takes it 2x daily.

I love this forum, it gives the caregiver a chance to vent and your friends and relatives don't have to listen to you or judge you. Keep us updated about your father.
Helpful Answer (0)
Report

Who ordered these drugs? Specifically what is the name of these medications? Are they necessary? Get thee to a physician and re-evaluate the precscription.
His sleeping habits may not have anything to do with the medications.
Helpful Answer (0)
Report

This is a diagnosis that can be made only by a doctor. I would get him to a doctor as soon as possible as this behaviour certainly does suggest depression. It is not at all unusual for depression to be experienced by the elderly. I have known many who were put on antidepressants by their doctors and after about a month began to show signs of improvement. I would also very carefully monitor his taking of these tranquilizers. People have been known to overdose on tranquilizers leading to death. Get him to a doctor as soon as you can.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.